Product Liability

FDA warns of severe liver damage with heart medication

The Food and Drug Administration (FDA) is warning doctors and their patients taking Multaq (dronedarone) to treat abnormal heart rhythms that the medication may put users at risk of liver injury. Since the drug was approved by the agency in July 2009, the FDA has received several reports of liver damage with Multaq tablets, including two cases in which patients had to have their livers removed. In both cases, patients were women around the age of 70. One had been on the drug for 4.5 months and the other for 6.

Dronedarone was approved by the FDA to treat abnormal heart rhythms in patients who have experienced symptoms for at least six months. The drug was approved with a Risk Evaluation and Mitigation Strategy (REMS) in order to prevent its use in patients with severe heart failure or those who had been in the hospital for heart failure. Use of the drug on these patients with heart failure were more than twice as likely to die after using the medication.

More than a half-million prescriptions have been written for Multaq since it was approved. The FDA says the risk of liver injury will be added to the WARNINGS AND PRECAUTIONS and ADVERSE REACTIONS sections of the drug’s label. Patients who are taking Multaq are advised to talk with their doctors if they are experiencing any signs of hepatic injury or toxicity, such as anorexia, nausea, vomiting, fever, malaise, fatigue, right upper quadrant pain, jaundice, dark urine, or itching.

Any serious side effects from Multaq or any other medication should be reported to the FDA MedWatch Adverse Reaction Program at www.FDA.gov/Medwatch.